Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 155, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 12, 2023, 12:10 PM CDT for Calhoun County, Liberty County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2023, 12:10 PM CDT (17:10 UTC)
- Expired
- May 12, 2023, 12:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, FL, Liberty County, FL
The radar
The Tallahassee radar (KTLH), 69 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1401 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 9:21 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 12, 9:21 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 1021 AM EDT Fri May 12 2023 ...New UPDATE... .UPDATE... Issued at 1013 AM EDT Fri May 12 2023 Slightly raised thunderstorm chances this afternoon given the 12Z TAE sounding appears more conducive for convection development than the previous few days. High resolution guidance has seemed to overforecast convection as well the past few days but, with the increase in moisture, instability, lapse rates, and an eastward moving vort lobe today, believe 60-70% chances are warranted for this afternoon/evening. Ingredients are there for some gusty to strong winds and hail with stronger storms. && .NEAR TERM... (Today and tonight) Issued at 237 AM EDT Fri May 12 2023 A fairly active afternoon and early evening period is expected today as a leftover surface boundary from a weakening MCS west of the area pushes into the area. This boundary and a weak upper level vort max are expected to provide the mesoscale lifting needed for scattered to numerous showers and thunderstorms this afternoon. Storms will propagate slowly eastward with weak steering flow, and they may intersect with the east coast sea breeze propagating westward across south-central Georgia by the end of the day. This boundary collision could briefly enhance storms along the Fitzgerald to Valdosta corridor at the end of the day. Assuming we see morning low clouds lift and break up later this morning, the atmosphere is expected to become strongly unstable this afternoon with SBCAPE values near 3000 j/kg, DCAPE values near 700 j/kg, and fairly steep 700-500 mb lapse rates of 6.5-7 C/km. Deep layer shear is weak, so we'll likely see storms develop along remnant outflow boundaries with weak steering leading to somewhat erratic movement and boundary collisions. Gusty winds and perhaps some hail are possible with storms today given the expected high instability. A couple of brief severe storms cannot be ruled out. Highs today are expected to range generally from the upper 80s to lower 90s away from the immediate beaches with overnight lows generally in the mid 60s. && .SHORT TERM... (Saturday through Sunday night) Issued at 237 AM EDT Fri May 12 2023 A summer-like pattern will remain in place through the weekend with an upper ridge in pace over the Southeastern States keeping temperatures quite warm, and enough moisture in place to support scattered afternoon/evening thunderstorms. Expect afternoon highs in the upper 80s to lower 90s Saturday and Sunday with 30-40 percent PoPs. && .LONG TERM... (Monday through Thursday) Issued at 237 AM EDT Fri May 12 2023 By early next week, a strong trough is forecast to deepen across the Great Lakes into New England and the Mid-Atlantic. This should help to weaken the southeastern ridge as well, and push a front towards the forecast area either late Monday or Tuesday. However, the impact of this front remains uncertain, depending on whether it pushes through the area and allows a drier airmass to move in, or hangs up, and serves as a focus for a more significant period of rainfall. && .AVIATION... (12Z TAFS) Issued at 621 AM EDT Fri May 12 2023 Some low clouds and patchy fog around VLD early this morning will lift and scatter out quickly by mid-morning. Attention will then turn to the threat of scattered to numerous showers and thunderstorms by mid-afternoon. The terminals most likely to see thunderstorms this afternoon are DHN, ABY, and VLD, although TLH and ECP have a chance to see thunderstorms in the vicinity or over the area as well. && .MARINE... Issued at 237 AM EDT Fri May 12 2023 With high pressure centered northeast of the region, generally light easterly to southeasterly winds will continue through the weekend, with seas remaining 3 feet or less. A weak front may approach the waters from the north early next week with winds becoming northerly. && .FIRE WEATHER... Issued at 237 AM EDT Fri May 12 2023 A summer-like pattern will continue into the weekend with warm temperatures and scattered afternoon showers and thunderstorms. Outside of the thunderstorms, winds are generally expected to be light, with minimal fire weather concerns through the period. && .HYDROLOGY... Issued at 237 AM EDT Fri May 12 2023 While widespread rainfall amounts are expected to be modest over the next few days (generally less than 1 inch through Saturday), the scattered storms will be slow moving, allowing for locally higher amounts. This could lead to some localized flooding, especially in urban or flood-prone areas. Most of the area is outlooked with a marginal risk of excessive rainfall for Friday. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 90 68 90 69 / 60 40 30 10 Panama City 86 69 85 70 / 40 20 30 10 Dothan 88 67 89 69 / 70 40 40 10 Albany 89 67 90 69 / 70 50 30 10 Valdosta 90 66 88 67 / 70 50 30 10 Cross City 90 66 89 66 / 40 40 30 10 Apalachicola 81 71 81 71 / 20 20 20 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...DVD SHORT TERM...Camp LONG TERM....Camp AVIATION...DVD MARINE...Camp FIRE WEATHER...DVD HYDROLOGY...Camp
In the hours before
Special weather statement, May 12, 12:03 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
103 PM EDT Fri May 12 2023
FLZ013-026-121730-
Liberty FL-Calhoun FL-
103 PM EDT Fri May 12 2023
...A strong thunderstorm will impact portions of east central Calhoun
County in the Panhandle of Florida and west central Liberty Counties
in Big Bend of Florida through 130 PM EDT/1230 PM CDT/...
At 102 PM EDT/1202 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Blountstown, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blountstown, Bristol, Kennys Mill, Estiffanulga, Sharpstown, Woods
and Hugh Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3031 8512 3045 8511 3046 8486 3026 8486
TIME...MOT...LOC 1702Z 272DEG 17KT 3038 8505
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
55-SCHOLLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:14 PM CDT | Special Weather Statement | TAE | Leon | 46 min |
| May 12, 12:03 PM CDT | Special Weather Statement | TAE | Liberty | 27 min |
| May 12, 12:20 PM CDT | Special Weather Statement | TAE | Bay | 25 min |
| May 12, 12:31 PM CDT | Special Weather Statement | TAE | Gadsden | 29 min |
| May 12, 12:45 PM CDT | Special Weather Statement | TAE | Liberty | 30 min |
| May 12, 12:56 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Liberty | 34 min |
| May 12, 1:04 PM CDT | Special Weather Statement | TAE | Calhoun | 26 min |
| May 12, 1:08 PM CDT | Special Weather Statement | TAE | Liberty | 37 min |
| May 12, 1:21 PM CDT | Severe Thunderstorm Warning | TAE | Liberty | 24 min |
| May 12, 1:26 PM CDT | Special Weather Statement | TAE | Gadsden | 34 min |
| May 12, 1:33 PM CDT | Areal Flood Advisory | TAE | Calhoun, Gadsden, Jackson, Leon, Liberty, Wakulla | 117 min |
| May 12, 1:37 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden | 53 min |
| May 12, 1:41 PM CDT | Special Weather Statement | TAE | Calhoun | 34 min |
| May 12, 1:43 PM CDT | Special Weather Statement | TAE | Liberty | 32 min |
| May 12, 1:50 PM CDT | Severe Thunderstorm Warning | TAE | Jackson, Washington | 40 min |
| May 12, 1:56 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun | 49 min |
| May 12, 2:08 PM CDT | Special Weather Statement | TAE | Gadsden | 37 min |
| May 12, 2:20 PM CDT | Special Weather Statement | TAE | Taylor | 25 min |
| May 12, 2:28 PM CDT | Special Weather Statement | TAE | Jackson | 47 min |
| May 12, 2:31 PM CDT | Special Weather Statement | TAE | Bay | 29 min |
| May 12, 2:35 PM CDT | Severe Thunderstorm Warning | TAE | Jackson | 25 min |
| May 12, 2:39 PM CDT | Special Weather Statement | TAE | Gadsden | 36 min |
| May 12, 2:40 PM CDT | Special Weather Statement | TAE | Taylor | 50 min |
| May 12, 2:51 PM CDT | Areal Flood Advisory | TAE | Bay, Calhoun, Jackson, Washington | 114 min |
| May 12, 2:59 PM CDT | Special Weather Statement | TAE | Bay | 31 min |
| May 12, 3:14 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Gulf | 31 min |
| May 12, 3:19 PM CDT | Special Weather Statement | TAE | Madison | 41 min |
| May 12, 4:02 PM CDT | Special Weather Statement | TAE | Madison | 43 min |
| May 12, 4:19 PM CDT | Areal Flood Advisory | TAE | Jefferson, Madison | 116 min |
| May 12, 5:45 PM CDT | Special Weather Statement | TAE | Holmes | 45 min |
| May 12, 6:33 PM CDT | Special Weather Statement | TAE | Walton | 27 min |
| May 12, 6:34 PM CDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette | 12 min |
| May 11, 7:19 PM CDT | Special Weather Statement | TAE | Irwin | 26 min |
| May 11, 7:41 PM CDT | Special Weather Statement | TAE | Irwin | 34 min |
| May 11, 8:07 PM CDT | Special Weather Statement | TAE | Cook | 23 min |
| May 11, 8:15 PM CDT | Special Weather Statement | TAE | Irwin | 30 min |
| May 11, 8:17 PM CDT | Severe Thunderstorm Warning | TAE | Berrien, Colquitt, Cook | 43 min |
| May 11, 8:33 PM CDT | Special Weather Statement | TAE | Crisp | 27 min |
| May 11, 8:41 PM CDT | Special Weather Statement | TAE | Tift | 34 min |
| May 11, 8:46 PM CDT | Severe Thunderstorm Warning | TAE | Berrien, Tift | 44 min |
| May 11, 8:56 PM CDT | Special Weather Statement | TAE | Colquitt | 34 min |
| May 11, 8:58 PM CDT | Special Weather Statement | TAE | Irwin | 32 min |
| May 11, 9:15 PM CDT | Special Weather Statement | TAE | Tift | 45 min |
| May 12, 1:53 PM CDT | Special Weather Statement | TAE | Thomas | 37 min |
| May 12, 2:22 PM CDT | Severe Thunderstorm Warning | TAE | Decatur, Grady | 23 min |
| May 12, 2:31 PM CDT | Special Weather Statement | TAE | Thomas | 44 min |
| May 12, 2:43 PM CDT | Special Weather Statement | TAE | Grady | 32 min |
| May 12, 2:47 PM CDT | Special Weather Statement | TAE | Mitchell | 28 min |
| May 12, 2:55 PM CDT | Special Weather Statement | TAE | Seminole | 35 min |
| May 12, 3:11 PM CDT | Special Weather Statement | TAE | Grady, Mitchell, Thomas | 34 min |
| May 12, 3:18 PM CDT | Special Weather Statement | TAE | Seminole | 27 min |
| May 12, 3:24 PM CDT | Special Weather Statement | TAE | Dougherty | 36 min |
| May 12, 3:26 PM CDT | Special Weather Statement | TAE | Lee, Terrell | 34 min |
| May 12, 3:39 PM CDT | Special Weather Statement | TAE | Quitman, Randolph | 36 min |
| May 12, 3:48 PM CDT | Special Weather Statement | TAE | Clay | 27 min |
| May 12, 4:10 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Clay, Early, Miller | 50 min |
| May 12, 4:13 PM CDT | Special Weather Statement | TAE | Quitman, Randolph | 32 min |
| May 12, 4:19 PM CDT | Special Weather Statement | TAE | Tift | 26 min |
| May 12, 4:24 PM CDT | Severe Thunderstorm Warning | TAE | Brooks, Lowndes | 51 min |
| May 12, 4:28 PM CDT | Special Weather Statement | TAE | Calhoun | 47 min |
| May 12, 4:33 PM CDT | Special Weather Statement | TAE | Dougherty, Turner, Worth | 42 min |
| May 12, 4:40 PM CDT | Areal Flood Advisory | TAE | Calhoun, Clay, Quitman, Randolph | 2 hr |
| May 12, 4:41 PM CDT | Special Weather Statement | TAE | Tift | 34 min |
| May 12, 4:45 PM CDT | Areal Flood Advisory | TAE | Calhoun, Clay, Early | 2 hr |
| May 12, 4:52 PM CDT | Flash Flood Warning | TAE | Clay, Early | 2 hr |
| May 12, 4:57 PM CDT | Special Weather Statement | TAE | Baker, Calhoun, Miller, Seminole | 33 min |
| May 12, 5:13 PM CDT | Areal Flood Advisory | TAE | Calhoun, Dougherty, Lee, Randolph, Terrell, Worth | 3 hr |
| May 12, 5:13 PM CDT | Special Weather Statement | TAE | Turner | 32 min |
| May 12, 5:33 PM CDT | Special Weather Statement | TAE | Lanier | 42 min |
| May 12, 5:41 PM CDT | Severe Thunderstorm Warning | TAE | Lanier | 29 min |
| May 12, 5:42 PM CDT | Areal Flood Advisory | TAE | Tift, Turner, Worth | 2 hr |
| May 12, 5:43 PM CDT | Special Weather Statement | TAE | Berrien | 32 min |
| May 12, 5:54 PM CDT | Special Weather Statement | TAE | Baker, Mitchell | 36 min |
| May 12, 6:15 PM CDT | Special Weather Statement | TAE | Ben Hill, Berrien, Irwin | 30 min |
| May 12, 6:29 PM CDT | Areal Flood Advisory | TAE | Ben Hill, Berrien, Irwin | 3 hr |
| May 12, 2:02 PM CDT | Severe Thunderstorm Warning | TAE | Coffee | 28 min |
| May 12, 2:28 PM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 47 min |
| May 12, 3:03 PM CDT | Special Weather Statement | TAE | Dale | 27 min |
| May 12, 3:10 PM CDT | Special Weather Statement | TAE | Geneva | 35 min |
| May 12, 3:12 PM CDT | Special Weather Statement | TAE | Dale | 33 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.